Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 319, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2005, 4:58 PM CDT for Buena Vista County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2005, 4:58 PM CDT (21:58 UTC)
- Expired
- Aug 9, 2005, 5:31 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Buena Vista County, IA
The radar
The Sioux Falls radar (KFSD), 154 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:03 PM CDT | TSTM WND GST 65 | Linn Grove, IA | A FEW TREE LIMBS DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 671 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 092158 SVRFSD IAC021-092230- /O.NEW.KFSD.SV.W.0319.050809T2158Z-050809T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 458 PM CDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA * UNTIL 530 PM CDT * AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF LINN GROVE TO 5 MILES NORTHWEST OF LINN GROVE TO 10 MILES WEST OF LINN GROVE...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LINN GROVE AROUND 505 PM CDT SIOUX RAPIDS AROUND 510 PM CDT MARATHON AROUND 525 PM CDT ALBERT CITY AROUND 530 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4291 9492 4291 9540 4282 9540 4275 9493 $$ SCHUMACHER
2 follow-up statements
000 WWUS53 KFSD 092218 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 517 PM CDT TUE AUG 9 2005 IAC021-092230- /O.CON.KFSD.SV.W.0319.000000T0000Z-050809T2230Z/ BUENA VISTA IA- 517 PM CDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM CDT FOR NORTHERN BUENA VISTA COUNTY... AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF SPENCER TO 18 MILES NORTHEAST OF STORM LAKE TO 11 MILES NORTH OF STORM LAKE...MOVING EAST AT 35 MPH. AT 510 PM CDT...THE MEDIA REPORTED A 65 MPH WIND IN WEBB. PERSONS AROUND MARATHON SHOULD BE PREPARED FOR DAMAGING WINDS APPROACHING BY 525 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4291 9492 4291 9540 4282 9540 4275 9493 $$ SCHUMACHER
000 WWUS53 KFSD 092231 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 531 PM CDT TUE AUG 9 2005 IAC021-092241- /O.EXP.KFSD.SV.W.0319.000000T0000Z-050809T2230Z/ BUENA VISTA IA- 531 PM CDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUENA VISTA COUNTY EXPIRED AT 530 PM CDT... THE WARNING HAS EXPIRED. THE STORM HAS EXITED THE COUNTY. WIND GUSTS TO 40 MPH ARE POSSIBLE ACROSS SOUTHERN BUENA VISTA COUNTY AS THE STORM MOVES TOWARD STORM LAKE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4291 9492 4291 9540 4282 9540 4275 9493 $$ SCHUMACHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:54 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 9, 2:54 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 254 PM CDT TUE AUG 9 2005 .DISCUSSION... SPOTTY ELEVATED CONVECTIVE ACTIVITY PRETTY MUCH HUNG IN ALL DAY OVER THE WESTERN CWA...AND NOW A MORE SOLID LINE IS DEVELOPING FROM SW MN INTO NORTHEAST NEBRASKA ALONG AND CLOSER TO SFC FRONT. MOST OF NW IA HAS HEATED OUT INTO THE MID 90S WITH MID AND A FEW UPPER 70 DEW POINTS. STILL WARMING BEHIND THIS FRONT AS THE CLOUDS CLEAR OUT WITH LOWER 80S IN THE NW CWA. EXPECT MOST OF THIS ACTIVITY TO BE OUT OF NW IA BY ABOUT 00Z-02Z. OTHERWISE...WITH DEW POINTS INTO THE LOWER 60S AND A FEW 50S BEHIND THE FRONT...GOING FORECAST LOWS LOOK OK AND NO BIG CHANGES PLANNED. WEDNESDAY SHOULD PROVE TO BE A FAIRLY QUIET DAY AS COOLER AND DRIER HIGH PRESSURE SETTLES IN. WILL BACK OFF OF TEMPERATURES A LITTLE WITH UNFAVORABLE EAST FLOW...BUT WITH DECENT SUN SHOULD STILL WARM NICELY. WEDNESDAY NIGHT STILL SHOWING SIGNS OF GOOD RETURN FLOW AND THE POTENTIAL FOR CONVECTION. WILL GO WITH 50 TO 60 POPS OVER AREA. IF THE WEDNESDAY NIGHT ACTIVITY DOES GET GOING...A PRETTY GOOD CHANCE THAT THIS COULD CONTINUE INTO THE THURSDAY MORNING HOURS...AND POSSIBLY EARLY AFTERNOON IN NW IA. SO HAVE KNOCKED TEMPS BACK FROM SOUTHEAST SD INTO NW IA AND SW MN WITH POTENTIAL FOR CLOUDS AND RAIN. THURSDAY NIGHT THE BOUNDARY AGAIN TRIES TO ACTIVATE AS A STRONGER WAVE PRESSES INTO THE ROCKIES. WILL AGAIN GO WITH 50 AND 60 POPS...WITH BEST FOCUS OVER NW IA. FRIDAY ALSO SOME POTENTIAL FOR DAYTIME CONVECTION AS UPPER LEVEL JET STRENGTHENS AND MID LEVEL BOUNDARY REALLY TIGHTENS UP WITH INCREASING SOUTHWEST FLOW ALOFT. WILL NUDGE POPS UP TO 40 UNTIL CONFIDENCE A LITTLE HIGHER WITH THIS DEVELOPING FEATURE. IN THE LATTER PERIODS...VIRTUALLY EVERY MODEL HAS GRABBED ON TO THE FARTHER SOUTH/COLDER SOLUTION AND WILL GO ALONG WITH THIS. HAVE BEEN OPTING TO GO WITH GUIDANCE OR BELOW THE LAST FEW DAYS...AND WILL CONTINUE THIS TREND. THE BIG CHANGE THAT THIS BRINGS IS TO PRECIP CHANCES AND POTENTIAL INTENSITY OF PRECIP. WITH SFC BOUNDARY LIKELY INTO SOUTHERN NEBRASKA SATURDAY THROUGH MONDAY...STRONGER STORMS WOULD OBVIOUSLY BE CLOSER TO THIS BOUNDARY. GENERALLY...WOULD NOT INCLUDE POPS VERY FAR NORTH OF THE SFC BOUNDARY...BUT BECAUSE UPPER LEVEL JET IS SO STRONG/ RIGHT REAR QUAD NEAR CWA SAT/SUN GIVING A HIGHER POTENTIAL FOR POST FRONTAL MID LEVEL BOUNDARY CONVECTION/PRECIP...WILL CONTINUE CHANCE POPS DURING THIS PERIOD. MONDAY AND TUESDAY LOOK MAINLY DRY AND WILL GO THIS ROUTE...BUT WITH A POTENTIALLY DEVELOPING WEST COAST TROF...PATTERN MAY CONTINUE TO BE OFF AND ON WET...SO WILL CONTINUE AT OR BELOW GUIDANCE FOR MONDAY AND TUESDAY EVEN THOUGH NO MENTION FOR PRECIP. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && 08
Hazardous weather outlook, Aug 9, 11:01 AM CDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT TUE AUG 09 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1101 AM CDT TUE AUG 09 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED ALONG AND BEHIND A COLD FRONT MOVING SOUTHEAST OVER THE AREA TODAY AND EARLY TONIGHT. ISOLATED SEVERE STORMS MAY PRODUCE DIME SIZE HAIL OR DAMAGING WINDS...MAINLY SOUTHEAST OF A MARSHALL TO SIOUX FALLS TO YANKTON LINE. STORMS ARE POSSIBLE IN SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA TODAY AND TONIGHT...AND IN NORTHWEST IOWA TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS MAY MOVE OVER THE AREA FROM THE WEST WEDNESDAY AND THURSDAY NIGHTS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SEVERE STORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT AS A COLD FRONT MOVES ACROSS THE AREA FROM THE NORTHWEST. THE MAIN THREAT OF SEVERE WEATHER WILL BE NEAR AND SOUTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM FROM A LINE SOUTHEAST OF MARSHALL TO SIOUX FALLS TO YANKTON. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 9, 4:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL SIOUX CITY 42.50N 96.39W
08/09/2005 0.88 INCH WOODBURY IA TRAINED SPOTTER
&&
JCLocal storm report, Aug 9, 4:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
440 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL SHELDON 43.18N 95.84W
08/09/2005 0.75 INCH OBRIEN IA LAW ENFORCEMENT
&&
THEITKAMLocal storm report, Aug 9, 4:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL 8 NNE KINGSLEY 42.69N 95.91W
08/09/2005 0.75 INCH PLYMOUTH IA PUBLIC
0430 PM HAIL SHELDON 43.18N 95.84W
08/09/2005 0.75 INCH OBRIEN IA TRAINED SPOTTER
&&
HEITKAMPSpecial weather statement, Aug 9, 4:43 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 443 PM CDT TUE AUG 9 2005 IAZ001-MNZ080-081-089-090-092215- COTTONWOOD MN-JACKSON MN-LYON IA-MURRAY MN-NOBLES MN- 443 PM CDT TUE AUG 9 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 708 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... LYON IOWA...MURRAY...COTTONWOOD...NOBLES AND JACKSON. THE THREAT OF SEVERE WEATHER HAS MOVED SOUTH OF THE AREA. 08
Local storm report, Aug 9, 4:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 NE TERRIL 43.34N 94.93W
08/09/2005 0.75 INCH DICKINSON IA PUBLIC
0430 PM HAIL PAULLINA 42.98N 95.69W
08/09/2005 1.00 INCH OBRIEN IA TRAINED SPOTTER
HAIL FELL FROM 430 TO 445 PM.
&&
HEITKAMPLocal storm report, Aug 9, 4:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 PM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 2 NE SUTHERLAND 42.99N 95.47W
08/09/2005 60 MPH OBRIEN IA TRAINED SPOTTER
&&
HEITKAMPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 4:05 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 25 min |
| Aug 9, 4:07 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 23 min |
| Aug 9, 4:17 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 28 min |
| Aug 9, 4:21 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 39 min |
| Aug 9, 4:27 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 48 min |
| Aug 9, 4:29 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 27 min |
| Aug 9, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 33 min |
| Aug 9, 5:10 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 35 min |
| Aug 9, 5:16 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 30 min |
| Aug 9, 6:05 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.